I'm 23 years old and this is the second time I had my depo shot. The first time was 2 years ago and it went fine i didnt bleed for the 3 months of the shot and after that i went back to my normal period. This year I got the shot on may 2015 I had to go back in July to take the second shot witch I decided not to because of the reason that I started my period early July before my appointment for my second depo shot, till then I've been bleeding now for the past 5 months everyday none stop. I'm irritated and moody most of the time and been feeling light headed. I've gone to my doctor but I haven't had any response from them. How long will I be bleeding? Is there anything I can do to stop the bleeding or go back to my regular period ?
I was on the depo shot for atleast a year and I always had to get the shot about three months apart. It is not like the pill so your period does not eventually regulate, for me I didnt get my period every month, more like every two months and sporadically. It was excellent birth control, no matter if I got my period or not I did not get pregnant after not using a condom ever with my husband. My periods when I got them were sometimes very light like the last days of a normal period but might go for longer than a week,sometimes up to two or three weeks even though doctors say you wont get it on the depo. It comes down to why you need BC. If you want it as a means to control/predict your period the pill is a better option though I think it is not as good at preventing pregnancy. The depo shot is decent at preventing pregnancy but your period will be unpredictable and odd. Either way keep in mind that your birth control is unlikely to be effective nor will your period regulate within the first 2 months or so of using the bc. i have been on the pill for a year now and my period still jumps all over the place. Hope this helps!
Eventually, your period is likely to stop all together when on Depo. It depends how long you can tolerate the initial side effects (including bleeding) for.
You may get all sorts of hormonal symptoms on Depo, such as bleeding, bleeding after sex, pregnancy like symptoms (because Depo tricks your body into thinking you're pregnant, to prevent you releasing eggs each month), such as bloating, sort breasts, lower back ache (Depo softens the ligaments in your back, as if preparing it to expand to make room for a growing baby), mood swings etc. Most of these symptoms pass as you get your next couple of shots.
If you choose to come off Depo, you may well find you get these same hormonal symptoms for months, whilst your body readjusts. It can take up to 18 months to regain your fertility. It can therefore be worth sticking at Depo for at least 3 shots, to see if you settle down so that you don't bleed at all.
So that you are aware what is being put into your body:
The shot contains:
Polyethylene glycol 3350
Water for injection
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 1 Nov 2012 • 2 answers
Posted 11 May 2015 • 2 answers
Depo-Provera - Is it normal to bleed after a week of having your period after getting the depo shot?
Posted 7 Aug 2015 • 1 answer
Posted 16 Aug 2015 • 2 answers
Depo-Provera - If your period ends and the next day you get your depo shot. How long until it starts
Posted 27 Aug 2017 • 1 answer